Texas, 2023High Wind in Texas, February 23, 2023
February 23, 2023 · NWS MAF · 2 events in 2 counties and zones
This is a continuation of the previous day's event. A deep and broad upper-level trough was located across the western US.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This is a continuation of the previous day's event. A deep and broad upper-level trough was located across the western US. A very strong jet stream with numerous embedded shortwaves resulted in westerly strong and high winds across much of the region. Intense high winds were reported across the higher elevations with high winds and blowing dust across a large portion of the plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 22, 10:32 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Feb 22, 10:32 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1032 PM CST Wed Feb 22 2023
...New AVIATION...
.UPDATE...
Issued at 904 PM CST Wed Feb 22 2023
Winds have quickly diminished across the region this evening with
boundary layer stabilization as well as a slight northward shift
of the jet responsible for the high winds. The exception is across
the Guadalupe and Delaware Mountains, where high winds are
expected to continue through Thursday morning. The highest gust
today was 90 mph measured at the West Texas Mesonet at Pine
Springs, followed closely by the RAWS station at The Bowl in
Guadalupe Mountains National Park, at 85 mph. Given the
aforementioned northward shift of the jet, wind speeds will come
down a bit in the Guadalupes, though gusts to 70-80mph remain
possible. Across the remainder of the region, the High Wind
Warning and Wind Advisory have been cancelled. While gusty winds
remain possible the next few hours, particularly across Southeast
New Mexico and perhaps the northwestern Permian Basin, locations
should remain below criteria, with speeds continuing to gradually
decrease. The remainder of the forecast remains on track this
evening, with lows expected to drop into the 40s for most
locations, with 30s possible in the mountains and portions of
Southeast New Mexico, and lower 50s in the Big Bend.
&&
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 240 PM CST Wed Feb 22 2023
Winds have worked out pretty much as forecast today with strong
winds observed at several locations, especially in the Guadalupe
Mountains and adjacent plains in southeastern New Mexico but also
spreading out into the northern Permian Basin as well. A deep
upper low over the western United States has positioned the jet
stream favorably to provide the strong winds and fortunately,
tonight the jet will lift slightly to the north allowing winds to
decrease. The low will reposition itself further west tomorrow as
low pressure drops south into California causing the surface
pressure gradient to relax and helping winds stay diminished,
though still breezy, tomorrow. Temperatures tomorrow do not differ
much from today with highs in the 60s and 70s with some 80s along
the Rio Grande.
Hennig
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 240 PM CST Wed Feb 22 2023
The aforementioned upper level low off the SoCal coast Friday
morning is forecast by a consensus of ensemble model solutions to
open briefly into a wave over the Four Corners by Saturday as
another potent low reloads off the Oregon coast. A backdoor cold
front enters the picture Friday, eventually reaching the Pecos
River valley Saturday. NBM is doing its usual thing with being too
warm with the air mass behind the shallow (albeit modified) polar
front, and have kept the cooler trend as shown by previous
forecasts. Interesting forecast rain-wise for late Friday night
through Sunday morning. Cluster analyses, NAEFS standard
anomalies, and many of the ensemble members scream showery
precipitation across much of the Permian Basin and southeastern
New Mexico as the column saturates to near 2 cm of precipitable
water. But because the better forcing is to the north of the
region and what forcing there is is modest, we've kept low-order
PoPs and removed mention of thunder for Saturday. Should forcing
align better over the region, a rumble or three of thunder would
not be out of the question, but confidence is low.
Sunday will be windy and warm as a dryline sharpens out west in
the morning and mixes east during the afternoon hours. A
respectable short wave trough passes to the north of the region,
meaning that this will turn into a windbag for us. However, there
is a diminutive chance of showers and maybe a thunderstorm across
the western low rolling plains Sunday afternoon before the Pacific
cold front passes through and wipes out the moisture. Winds will
diminish Sunday night as high pressure builds into the region and
the surface pressure gradient relaxes.
Thereafter, sig wx nil and seasonably warm as short wave ridging
aloft and southwesterly winds at the surface keep things nice.
Beyond midweek, however, is another issue. Stay tuned...
bc
&&
.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Wed Feb 22 2023
Winds have diminished this evening across West Texas terminals,
though elevated/gusty southwesterly winds will persist at CNM/HOB
until around 10-12Z tonight. A lull in gusts is expected at those
sites during the morning, with elevated/gusty winds returning
after 18Z. Elsewhere, winds will continue slowly decreasing, with
sustained speeds around 12kt or less expected on Thursday. VFR
conditions will prevail.
&&
.FIRE WEATHER...
Issued at 240 PM CST Wed Feb 22 2023
The current Red Flag Warning is set to expire at 02Z as winds
diminish and relative humidity values increase ever so slightly.
The fire weather focus then shifts to Sunday. It's important to
emphasize that one should never put one's eggs in one's basket,
i.e. peg responses on one deterministic model's solution.
However, there's enough signal among the model solutions' noise
to be concerned about west Texas and southeastern New Mexico
Sunday afternoon. ERCs increase as one goes west (and this will
be important to monitor as some of the fuels will see some
moisture Saturday) but the low level thermal ridge increases as
one goes east. Wind won't be a problem Sunday, so it will be a
matter of how receptive the finer fuels will be after drying out.
Minimum relative humidities below 20 percent will extend west of a
Tatum NM to Sanderson TX line Sunday afternoon, so if I had to
pick an area where there'll be some IA concerns, the sweet spot
would be the upper Trans Pecos, but this is the same area where
potential QPF from Saturday moistens up the 1-hr and 10-hr fuels.
So the upshot to this story is to monitor the forecast for trends
in QPF on Saturday since this may determine the alignment of
relative humidity, wind, and RH recovery Sunday afternoon. Bears
watch.
bc
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 45 73 44 63 / 0 0 0 10
Carlsbad 39 68 38 72 / 0 0 0 0
Dryden 48 79 52 77 / 0 0 0 10
Fort Stockton 42 76 47 76 / 0 0 0 0
Guadalupe Pass 38 59 41 64 / 0 0 0 0
Hobbs 38 66 37 68 / 0 0 0 0
Marfa 36 70 37 75 / 0 0 0 0
Midland Intl Airport 44 72 46 68 / 0 0 0 10
Odessa 45 71 46 69 / 0 0 0 10
Wink 41 71 42 73 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 11 AM CST /10 AM MST/ Thursday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...High Wind Warning until 10 AM MST Thursday for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...84
LONG TERM....70
AVIATION...84Hazardous weather outlook, Feb 22, 9:09 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
909 PM CST Wed Feb 22 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240315-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
909 PM CST Wed Feb 22 2023 /809 PM MST Wed Feb 22 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Tonight.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A High Wind Warning remains in effect through late Thursday morning
for the Guadalupe and Delaware Mountains.
High winds are possible Sunday and Monday, mainly in the Guadalupe
and Delaware Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Local storm report, Feb 22, 9:34 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
934 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM NON-TSTM WND GST 6 W DRYDEN 30.05N 102.22W
02/22/2023 M61 MPH TERRELL TX ASOS
ASOS STATION K6R6 DRYDEN.
1052 AM NON-TSTM WND GST 1 NW MIDLAND INTERNATIO 31.95N 102.20W
02/22/2023 M58 MPH MIDLAND TX ASOS
ASOS STATION KMAF MIDLAND.
1051 AM NON-TSTM WND GST 2 NNE SEMINOLE 32.74N 102.64W
02/22/2023 M55 MPH GAINES TX MESONET
MESONET STATION 25 SEMINOLE 2N.
1129 AM NON-TSTM WND GST 1 WSW SEAGRAVES 32.94N 102.57W
02/22/2023 M66 MPH GAINES TX MESONET
MESONET STATION 15 SEAGRAVES 1SW.
0230 PM NON-TSTM WND GST 5 NNW ODESSA 31.92N 102.40W
02/22/2023 M55 MPH ECTOR TX ASOS
ASOS STATION KODO ODESSA.
1210 AM NON-TSTM WND GST PINE SPRINGS 31.89N 104.81W
02/22/2023 M90 MPH CULBERSON TX MESONET
MESONET STATION 60 PINE SPRINGS GMNP.
0538 AM NON-TSTM WND GST 3 NNW PINE SPRINGS 31.93N 104.83W
02/22/2023 M85 MPH CULBERSON TX MESONET
MESONET STATION GDBT2 THE BOWL.
0952 AM NON-TSTM WND GST 1 ENE PINE SPRINGS 31.89N 104.80W
02/22/2023 M76 MPH CULBERSON TX MESONET
MESONET STATION PSGT2 PINERY.
0359 AM NON-TSTM WND GST 1 WNW CASTOLON 29.15N 103.53W
02/22/2023 M55 MPH BREWSTER TX MESONET
MESONET STATION 123 1NW CASTOLON, BBNP BIG
BEND NP/BREWSTER.
1107 AM NON-TSTM WND GST 2 E ANDREWS 32.32N 102.52W
02/22/2023 M55 MPH ANDREWS TX MESONET
MESONET STATION 48 2E ANDREWSW.
0950 AM NON-TSTM WND GST 4 NE MONUMENT 32.67N 103.22W
02/22/2023 M67 MPH LEA NM AWOS
AWOS STATION KHOB HOBBS LEA CO.
0950 AM NON-TSTM WND GST 3 NW HOBBS 32.76N 103.19W
02/22/2023 M66 MPH LEA NM MESONET
MESONET STATION 66 HOBBS, NM/ LEA COUNTY.
1000 AM NON-TSTM WND DMG LOVINGTON 32.95N 103.35W
02/22/2023 LEA NM NEWSPAPER
GAS STATION SUSTAINED ROOF DAMAGE.
1236 PM NON-TSTM WND GST 2 SW TATUM 33.24N 103.34W
02/22/2023 M72 MPH LEA NM MESONET
MESONET STATION CW0386 TATUM.
0400 PM NON-TSTM WND GST 21 W BENNETT 32.05N 103.57W
02/22/2023 M55 MPH LEA NM MESONET
MESONET STATION FW9688 JAL.
0430 PM NON-TSTM WND GST 12 ESE HALFWAY 32.47N 103.55W
02/22/2023 M56 MPH LEA NM MESONET
MESONET STATION FW9687 EUNICE.
0913 AM NON-TSTM WND GST 3 ENE QUEEN 32.20N 104.69W
02/22/2023 M63 MPH EDDY NM MESONET
MESONET STATION QENN5 QUEEN.
1140 AM NON-TSTM WND GST 3 N LAKEWOOD 32.66N 104.36W
02/22/2023 M57 MPH EDDY NM MESONET
MESONET STATION NMC37 SEVEN RIVERS.
0140 PM NON-TSTM WND GST 7 NW MALJAMAR 32.93N 103.86W
02/22/2023 M62 MPH EDDY NM MESONET
MESONET STATION CPPN5 CAPROCK.
0235 PM NON-TSTM WND GST 2 W ARTESIA 32.85N 104.47W
02/22/2023 M63 MPH EDDY NM AWOS
AWOS STATION KATS ARTESIA.
0417 PM NON-TSTM WND GST 5 WSW OTIS 32.33N 104.25W
02/22/2023 M55 MPH EDDY NM ASOS
ASOS STATION KCNM CARLSBAD.
&&High Wind, Guadalupe Mountains Above 7000 Feet
- When
- February 23, 12:01 AM CST to 6:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- February 23, 12:32 AM CST to 1:37 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, February 23 to 26, 20232 deaths · 1 event
- Avalanche in Wyoming, February 23, 20231 death · 1 event
- Extreme Cold and Cold in South Dakota, February 23 to 24, 202324 events
- High Wind in Texas, February 23 to 26, 2023$10,000 · 90 kt wind · 18 events
- Extreme Cold in Montana, February 23 to 24, 202317 events
- Winter Weather in Maine, February 23 to 24, 202312 events
- Extreme Cold in Montana, February 23, 20238 events
- Extreme Cold and Cold in Minnesota, February 23 to 24, 20238 events
- Winter Storm and Winter Weather in Colorado, February 23 to 24, 20237 events
- Cold in Iowa, February 23 to 24, 20236 events
- Dense Fog in Pennsylvania, February 23, 20235 events
- Heavy Snow in California, February 23 to 26, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083478, 1083477.